FDA Issues Alert on a Case of Hemorrhagic Occlusive Retinal Vasculitis (HORV) Following Intraocular Injections of a Compounded Triamcinolone, Moxifloxacin, and Vancomycin Formulation

The FDA has issued an alert describing a case of bilateral hemorrhagic occlusive retinal vasculitis (HORV) in a patient treated with the triamcinolone, moxifloxacin, and vancomycin (TMV) formulation compounded by Imprimis Pharmaceuticals, Inc. (Ledgewood, New Jersey). The FDA alert references the report of the joint ASCRS-ASRS (American Society of Retina Specialists) HORV Task Force explaining that the cause of this rare but potentially devastating complication is most likely a type III hypersensitivity to vancomycin. The Task Force concluded that HORV is rare, but that it can be associated with any intraocular route of vancomycin delivery. The Task Force recommended that cataract surgeons contemplating using intraocular vancomycin prophylaxis should reconsider its use in close sequential bilateral cataract surgery, and that they weigh the risk of endophthalmitis against the risk of HORV. The FDA alert, however, states: “prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients, during cataract surgery is generally not recommended because of the risk of HORV.” Any new suspected HORV cases should be reported on the HORV online registry accessible through the ASCRS or ASRS website home pages.